Meperidine (Demerol) is an opioid medication used to relieve pain, but using the drug in ways other than prescribed can lead to a life-threatening overdose.

Meperidine, the generic version of Demerol, is a prescription opioid medication used to relieve moderate to severe pain. Like other opioids, meperidine carries the risk of abuse, dependence, addiction and overdose. A meperidine overdose can have life-threatening consequences, so it’s important to seek medical attention immediately if one occurs. The following provides an overview of meperidine overdose risks, symptoms and effects.

Article at a Glance:

  • A meperidine overdose can be fatal; immediate medical attention is necessary when one occurs.
  • The primary symptoms of a meperidine overdose include loss of consciousness, slowed breathing and pinpoint pupils.
  • Naloxone functions as an antagonist drug and is approved to help treat opioid overdoses.

Can You Overdose On Meperidine?

It is possible to overdose on opioids like meperidine. In fact, the potential is somewhat high, especially if certain risk factors exist. There were 70,630 drug overdose deaths in 2019, and the majority of those were related to opioids and synthetic opioids.

Signs and Symptoms of a Meperidine Overdose

Opioid overdoses follow a similar pattern because opioid drugs act on the same parts of the central nervous system. Three overarching symptoms observed in most meperidine overdose victims include:

  • Loss of consciousness: This is the most serious sign of an overdose. The victim is unable to communicate what is hurting them or what they’re feeling.
  • Slowed breathing: This symptom is referred to as hypoventilation. Respiration will be reduced or nonexistent, and the victim may require immediate resuscitation before first responders arrive. Most fatal opioid overdoses are because of respiratory depression.
  • Pinpoint pupils: The victim’s pupils become very small and do not react to stimuli, such as bright lights.

These three symptoms are almost always observed at the same time. Each makes up a portion of the opioid overdose triad, an overdose recognition tool. However, do not assume that each of the three symptoms will always be present. A meperidine overdose can be subtle, so get the victim to a hospital at the first sign of distress.

Other signs and symptoms of a meperidine overdose may include:

  • Gurgling noises and inability to hold basic conversation
  • Clammy and sweat-drenched skin
  • Faint pulse
  • Blue-colored nails, lips and mucous membranes
  • Limpness and fatigue throughout the entire body
  • Nausea or constipation
  • Abdominal cramps
  • Convulsions or spasms
  • Confusion and dizziness

Meperidine Overdose Treatment

Naloxone is certified to fight against opioid overdoses. It functions as an opioid antagonist, and although it is not a traditional antidote, naloxone can suppress overdose symptoms and prevent them from getting worse. It works with every type of opioid imaginable, including meperidine, because it binds to the same receptors in the brain as opioids do.

Police officers, firefighters and paramedics are often supplied with Narcan, a brand-name version of naloxone. These professionals are among the first to face an overdose situation, behind perhaps the victim’s friends or family. However, opioid overdoses are so common that naloxone is becoming accessible to everyday people. Still, the drug is not currently approved as an over-the-counter (OTC) medication. Different studies project the potential benefits of using naloxone as an OTC drug.

Meperidine Dosage

Meperidine overdoses are often the result of inaccurate dosages or misuse. Some people may also take the drug recreationally in an attempt to experience a high, which can cause an overdose.

The standard dose for medical use of meperidine is 50 mg. Depending on a patient’s tolerance or level of pain, this can be doubled to 100 mg. Physicians advise that this dose should be taken every four hours. Any amount that exceeds 600 mg in a given day may result in an overdose.

Overdose Occurrence and Prevention

Opioid overdoses are common because opioids directly affect the area of the brain that controls breathing. If someone uses such a high dose of meperidine that their body isn’t able to metabolize it fast enough, respiratory depression can become so profound that the person overdoses.

During an opioid overdose, there is limited oxygen going to the brain and other organ systems, which can cause extensive damage. Although anyone using meperidine or any other opioid can overdose, certain risk factors can make the chances of an overdose occurring even higher.

Meperidine overdose risk factors include:

  • Crushing the drug to snort it, or dissolving and injecting it
  • Taking very high doses
  • Taking doses more frequently than instructed
  • Taking meperidine without a prescription
  • Using meperidine with other central nervous system depressants, such as benzodiazepines, sleep aids or alcohol

Additionally, if someone stops using opioids and then begins taking them again, they can have a higher risk for overdose because their tolerance will be lower.

If you or someone you know is struggling with an addiction to meperidine or other opioids, The Recovery Village is here to help. Contact us today to learn more about opioid addiction treatment programs that can work well for your situation.

Jonathan Strum
Editor – Jonathan Strum
Jonathan Strum graduated from the University of Nebraska Omaha with a Bachelor's in Communication in 2017 and has been writing professionally ever since. Read more
Heena Joshi
Medically Reviewed By – Heena Joshi, PharmD
Dr. Joshi earned her Bachelor of Science in Physiology and Neurobiology from the University of Maryland. She went on to earn her Doctorate in Pharmacy from The Ohio State University. Read more
Sources

Bachmutsky, Iris; Wei, Xin; Kish, Eszter; Yackle, Kevin. “Opioids depress breathing through two small brainstem sites.” eLife, 2020. Accessed September 16, 2021.

Centers for Disease Control and Prevention. “Drug Overdose Deaths Remain High.” March 3, 2021. Accessed September 16, 2021.

Evoy, Kirk; Hill, Lucas; Davis, Corey. “Considering the Potential Benefits of Over-the-Counter Naloxone.” Integrated Pharmacy Research & Practice, 2021. Accessed September 16, 2021.

Kiyatkin, Eugene. “Respiratory depression and brain hypoxia induced by opioid drugs: Morphine, oxycodone, heroin, and fentanyl.” Neuropharmacology, 2019. Accessed September 16, 2021.

Commonwealth of Massachusetts. “Opioid Overdose Risk Factors.” Mass.gov, 2021. Accessed September 16, 2021.

National Institute on Drug Abuse. “What is naloxone?” June 2021. Accessed September 16, 2021.

U.S. National Library of Medicine. “Meperidine Injection.” MedlinePlus, February 15, 2021. Accessed September 16, 2021.

Yasaei, Rama; Rosani, Alan; Saadabadi, Abdolreza. “Meperidine.” StatPearls, August 6, 2021. Accessed September 17, 2021.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.